Colorado, 2009

Hail in Colorado, August 12, 2009

August 12, 2009 · NWS PUB · 3 events in 1 county or zone

A severe storm produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 12, 1:55 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 12, 1:55 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT WED AUG 12 2009

.SHORT TERM...

(TONIGHT AND THURSDAY)

METEOROLOGICAL ISSUES FOR THE SHORT TERM INCLUDE STRENGTH OF
CONVECTION...ESPECIALLY EASTERN SECTIONS AND TEMPERATURES.  CWFA
CURRENTLY EXPERIENCING CLEAR TO PARTLY CLOUDY SKIES...ISOLATED
THUNDERSTORMS AND WARM MID-AFTERNOON TEMPERATURES.

20Z/12TH DATA INDICATES THAT SBCAPES OVER THE FAR EASTERN PLAINS
RUNNING IN THE 1500 TO 3000 J/KG RANGE WHILE LIS ARE IN THE -3C TO
-5C RANGE. IN ADDITION...0 TO 6 KM BULK SHEARS ARE RUNNING AROUND 30
KNOTS WITH 18Z NAM12 SUGGESTING THAT ANOTHER UPPER WAVE WILL BE
MOVING ACROSS REGION THIS AFTERNOON/EVENING. FOR SENSIBLE WEATHER
WILL INCLUDE MENTION OF SEVERE THUNDERSTORMS FOR ZONES 89 AND 93>99
FROM THIS AFTERNOON INTO THE EVENING.

ELSEWHERE...ISOLATED...GENERALLY NON-SEVERE POPS SHOULD SUFFICE
TONIGHT. PRECIPITATION SHOULD CLEAR THE CWFA BY MIDNIGHT...IF NOT
SOONER AS UPPER WAVE PASSES TO THE EAST.  MINIMUM TEMPERATURES
TONIGHT SHOULD HOVER WITHIN A CATEGORY OR SO OF MID-AUGUST
CLIMATOLOGICAL AVERAGES.

ON THURSDAY...UPPER HIGH ATTEMPTS TO MOVE EAST INTO EAST-CENTRAL
NEW MEXICO BY 00Z FRIDAY...WHICH WILL ALLOW INCREASING ATMOSPHERIC
MOISTURE VALUES TO BE NOTED...ESPECIALLY WESTERN SECTIONS.  FOR
NOW WILL PAINT GENERALLY ISOLATED POPS MOST AREAS...ALTHOUGH
LOW GRADE SCATTERED POPS MAY BE NOTED AT TIMES BY THURSDAY
AFTERNOON...ESPECIALLY HIGHER TERRAIN WESTERN SECTIONS.
FINALLY...MAXIMUM TEMPERATURES ON THURSDAY SHOULD BE SIMILAR TO
TODAYS VALUES EASTERN SECTIONS AND A CATEGORY OR TWO COOLER WESTERN
SECTIONS.

.LONG TERM...

(FRI-WED)

...INCREASING MONSOON MOISTURE STILL ON TRACK...

NOT REALLY TOO MUCH CHANGE FROM WHAT I WAS THINKING YESTERDAY. A
TROUGH CURRENTLY OFF THE WEST COAST OF THE UNITED STATES WILL
GRADUALLY MOVE INLAND AND MOVE TO THE NORTH OF THE AREA BY SUNDAY.
THIS TROUGH WILL BRING MONSOON MSTR NWD IN ADVANCE OF
IT...INCREASING OUR CHANCES OF PRECIP...ESPECIALLY FOR THE MTNS.

THE ONLY ONE CHANGE THAT I NOTED IN THE SIMULATIONS IS THE TROUGH IS
FCST TO RELOAD TO THE WEST OF US DURING THE EARLY PART OF THE
WEEK...AND THIS SHOULD KEEP AN ENHANCED CHANCE OF PRECIP OVER THE
REGION....ESPECIALLY THE PLAINS.

ATTM...IT APPEARS THE BEST CHANCE OF MTN PRECIP WILL BE FRI AND SAT.
BY SUNDAY...WITH THE TROUGH AXIS OVER THE AREA...DRIER W FLOW SHOULD
DEVELOP OVER THE MTNS AND THIS SHOULD DRY THE MTN AREAS OUT.

OVER THE PLAINS...EXPECT A BIT BETTER CHANCE OF PRECIP FRIDAY THRU
SUDNAY...ESPECIALLY THE FAR E PLAINS. WITH THE WESTERLY FLOW
INCREASING...THIS MAY (WILL?) LIKELY SET UP A LEE TROUGH OVER THE
PLAINS AND THIS IN TURN MAY CUT BACK CHANCES OF PRECIP ALONG THE
I-25 CORRIDOR REGION FRI/SAT.

BY EARLY SUNDAY...SFC FRONT SHOULD PUSH THROUGH THE PLAINS. WITH
TROUGH AXIS OVERHEAD...DECENT FLOW ALOFT AND COOL TEMPS ALOFT WE
SHOULD SEE A BETTER CHANCE OF STORMS ACROSS THE PLAINS. GIVEN THE
FLOW...SOME OF THE STORMS COULD BE ON THE STRONG SIDE.

WITH THE TROUGH RELOADING TO THE WEST OF THE CWA...THE WSW FLOW
SHOULD DRY OUT THE MTNS THROUGHOUT THE WEEK NEXT WEEK BUT THINGS
OVER THE PLAINS COULD BE ON THE RATHER ACTIVE SIDE GIVEN THE MODEST
W FLOW ALOFT AND CONTINUED RELATIVY MOIST UPSLOPE FLOW.

&&

.AVIATION...

VFR CONDITIONS ANTICIPATED FOR KALS...KCOS AND KPUB TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR/OVER THE TAF SITES
THROUGH APPROXIMATELY 04Z/13TH...WITH DRY CONDITIONS THEN EXPECTED
FROM 04Z-12Z/13TH.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

77/34
Hazardous weather outlook, Aug 12, 2:25 PM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT WED AUG 12 2009

COZ058>089-093>099-132130-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
325 PM MDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF SOUTHEAST AND
SOUTH CENTRAL COLORADO THIS AFTERNOON AND EVENING. THE PRIMARY
METEOROLOGICAL THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 45 MPH AND SMALL HAIL. IN ADDITION...
ONE OR TWO OF THE THUNDERSTORMS MAY BECOME SEVERE(CAPABLE OF
PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL AROUND THE SIZE
OF QUARTERS)...ESPECIALLY ACROSS PORTIONS OF CROWLEY...OTERO...KIOWA
...BENT...PROWERS...BACA AND EASTERN LAS ANIMAS COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH
OF THE AREA. THE MAIN THREATS WITH ANY STORMS WILL BE LIGHTNING
AND WIND GUSTS OF 40 TO 50 MPH. FOR FRIDAY THROUGH TUESDAY...THERE
WILL BE AN INCREASED CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE
AREA...WITH THE HIGHEST CHANCE FOR STORMS OVER AND NEAR THE
MOUNTAINS. THE MAIN THREATS WITH ANY STORMS THAT DEVELOP WILL BE
LIGHTNING AND WIND GUSTS OF 40 TO 50 MPH. HOWEVER SOME OF THE
STRONGER STORMS MAY ALSO PRODUCE HAIL UP TO THE SIZE OF PENNIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE FAR SOUTHEASTERN
COLORADO PLAINS.

In the hours before

Special weather statement, Aug 12, 4:20 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
520 PM MDT WED AUG 12 2009

COZ094-099-122345-
EASTERN LAS ANIMAS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
520 PM MDT WED AUG 12 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO
  SOUTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF KIM...OR 38 MILES SOUTHWEST
OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN LAS ANIMAS COUNTY AND EXTREME SOUTHWESTERN BACA
COUNTY...SOUTH OF HIGHWAY 160.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 12, 4:23 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
523 PM MDT WED AUG 12 2009

COZ096-098-130015-
EASTERN KIOWA COUNTY-LAMAR VICINITY/PROWERS COUNTY-
523 PM MDT WED AUG 12 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO
  NORTH CENTRAL PROWERS COUNTY IN SOUTHEAST COLORADO

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF CHIVINGTON...OR 19 MILES NORTH
OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL
KIOWA COUNTY AND EXTREME NORTH CENTRAL PROWERS COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 12, 4:32 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
532 PM MDT WED AUG 12 2009

COZ098-130000-
LAMAR VICINITY/PROWERS COUNTY-
532 PM MDT WED AUG 12 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN PROWERS COUNTY IN SOUTHEAST COLORADO

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF GRANADA...OR 20 MILES SOUTHEAST
OF LAMAR...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  HOLLY.
  HARTMAN.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 12, 4:41 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
541 PM MDT WED AUG 12 2009

COZ094-097>099-130030-
EASTERN LAS ANIMAS COUNTY-LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
541 PM MDT WED AUG 12 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO
  SOUTHERN BENT COUNTY IN SOUTHEAST COLORADO
  EXTREME NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO
  SOUTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO

AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES EAST OF HIGBEE...OR 28 MILES SOUTHEAST
OF LA JUNTA...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 30 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
NORTHEASTERN LAS ANIMAS COUNTY...SOUTHWESTERN PROWERS COUNTY...SOUTH
CENTRAL BENT COUNTY AND NORTHWESTERN BACA COUNTY.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 12, 4:46 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
546 PM MDT WED AUG 12 2009

COZ094-099-130015-
EASTERN LAS ANIMAS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
546 PM MDT WED AUG 12 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO
  SOUTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTH OF KIM...OR 44 MILES SOUTHWEST OF
SPRINGFIELD...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHWESTERN BACA
COUNTY AND SOUTHEASTERN LAS ANIMAS COUNTY...SOUTH OF HIGHWAY 160.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 12, 4:57 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
557 PM MDT WED AUG 12 2009

COZ098-130030-
LAMAR VICINITY/PROWERS COUNTY-
557 PM MDT WED AUG 12 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO

AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 9 MILES SOUTH OF GRANADA...OR 19
MILES SOUTHEAST OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 5
MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL PROWERS
COUNTY...SOUTH OF HIGHWAY 50.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 175 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baca

When
August 12, 5:25 PM MST to 5:30 PM MST
Where
Baca County, 5.53 mi N of Springfield
Measured
1 in hail
Reported by
Public
Coordinates
37.480, -102.620

Hail, Baca

When
August 12, 5:44 PM MST to 5:49 PM MST
Where
Baca County, 0.69 mi N of Springfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.410, -102.620

Hail, Baca

When
August 12, 5:46 PM MST to 5:51 PM MST
Where
Baca County, 0.69 mi N of Springfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.410, -102.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195048, 195049, 195050.